Florida, 2010

Damaging Wind in Florida, January 21, 2010

January 21, 2010 · NWS MLB · 2 events in 1 county or zone

Numerous strong thunderstorms moved across the county, well ahead of a cold front during the late afternoon and evening. One of the storms became severe and produced localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous strong thunderstorms moved across the county, well ahead of a cold front during the late afternoon and evening. One of the storms became severe and produced localized wind damage. A funnel cloud was also observed by the Daytona Beach Airport (KDAB) weather observer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 21, 2:45 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 21, 2:45 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EST THU JAN 21 2010

.DISCUSSION...
...RAIN CHANCES INCREASING TONIGHT WITH POTENTIAL FOR A FEW
STRONG TO SEVERE STORMS NORTH OF I-4 THROUGH EARLY THIS EVENING...

TONIGHT...BAND OF CONVECTION OVER NORTH FL EXTENDING INTO THE NE
GULF WILL MOVE MORE EASTWARD AS WINDS BECOME MORE UNIDIRECTIONAL
WITH HEIGHT. THIS WILL SLOW THE PROGRESSION OF THIS LINE TOWARDS CENTRAL
FLORIDA WITH IT REACHING NEAR LAKE AND VOLUSIA COUNTIES TOWARDS
SUNSET/EARLY EVE. DISCRETE CONVECTION SOUTH OF THIS BAND HAS
BEGUN TO DEVELOP AND WILL MOVE ACROSS NRN COUNTIES THROUGH LATE
AFTERNOON. AS CONVECTIVE BAND REACHES NRN CENTRAL FLORIDA IT WILL
BEGIN TO WEAKEN...ESPECIALLY SOUTH OF THE CAPE. WITH STRONG 500MB
FLOW AND MARGINAL CAPE VALUES CAN NOT RULE OUT A SMALL THREAT FOR
ISOLATED STRONG/MARGINALLY SEVERE THUNDERSTORMS FROM THE I-4
CORRIDOR NORTHWARD.

MAIN STORM THREAT STILL LOOKS LIKE STRAIGHT LINE WIND GUSTS WITH
MORE UNIDIRECTIONAL WINDS WITH HEIGHT. THIS THREAT SHOULD DIMINISH
BEFORE MIDNIGHT TONIGHT. HAVE LIKELY POPS 60-70% OVER THE NORTH
EXTENDING DOWN TOWARDS VERO BEACH AND NRN OKEECHOBEE COUNTY WITH
50 POPS FARTHER SOUTH.

FRIDAY...A CHANCE FOR SHOWERS WILL CONTINUE AHEAD OF THE SLOWER
PROGRESSING FRONTAL BOUNDARY THAT WILL CROSS THE AREA DURING THE
DAY. HAVE INCREASED POPS AS GFS/NAM HAVE BEGUN TO SHOW A SLOWER
MOVEMENT OF THIS BOUNDARY AND ARRIVAL OF DRIER AIR WITH 30% OVER
THE NORTH AND 40% SOUTH OF ORLANDO METRO AREA. SHOULD START TO SEE
RAIN CHANCES ENDING OVER THE FAR NORTH WITH CLOUDS CLEARING BY
LATE AFT AS FRONT CONTINUES TO HEAD SOUTH.

FRI NIGHT-MON...TRANSITION TO COOLER AND DRIER CONDITIONS LATE IN
THE WEEK WITH SHORTWAVE RIDGE TRANSITING THE AREA BEHIND DEPARTING
COLD FRONT. RATHER PROGRESSIVE PATTERN IN PLACE WL CREATE AN EARLY
RETURN TO ONSHORE FLOW DURING SATURDAY WITH SLOW LL MOISTURE
RECOVERY AS MARINE INFLUENCE BEGINS. BECOMING WARM AND BREEZY
SUNDAY WITH BRISK RETURN FLOW AHEAD OF NEXT FEATURE OF
INTEREST...A DEEP MID LATITUDE TROUGH ANCHORED OVER THE GREAT
LAKES. SCT SHOWERS AND A FEW STORMS IN FORECAST FOR APCH OF NEXT
FRONT FOR LATE SUNDAY AND INTO EARLY MONDAY.

NEXT WEEK...FRONTAL PSG MONDAY WILL BRING AN EXTENDED PERIOD OF
DRYER AND COOL CONDITIONS WELL INTO THE WEEK AS LARGE HIGH
PRESSURE BUILDS OVER THE EASTERN STATES AND EVENTUALLY MOVES OUT
OVER THE WESTERN ATLC. STEADY VEERING OF WINDS WILL LEAD TO A WARMING
TREND PAST MIDWEEK WITH NO FORESEEABLE PRECIPITATION THROUGH AT LEAST
THURSDAY.

&&

.AVIATION...
GUSTY SOUTH TO SOUTHWEST WINDS UP TO 15-20 KTS WILL PERSIST INTO
EARLY THIS EVENING. A LINE OF CONVECTION WELL AHEAD OF A COLD
FRONT WILL SLOWLY SAG SOUTH INTO EAST CENTRAL FLORIDA TONIGHT.
EXPECT DETERIORATING CONDITIONS TONIGHT WITH CIGS LOWERING TO IFR
LATE TONIGHT INTO FRIDAY MORNING AS CONVECTION CONTINUES OVER THE
AREA AHEAD OF THE APPROACHING COLD FRONT.

&&

.MARINE...ELEVATED S/SW WINDS WILL CONTINUE TONIGHT WELL AHEAD OF A
COLD FRONTAL BOUNDARY THAT WILL MOVE TOWARD THE AREA FRIDAY. WIND
SPEEDS UP TO AROUND 20 KTS OFFSHORE AND SEAS UP TO 6-7 FT CAN
STILL BE EXPECTED THROUGH AT LEAST LATE TONIGHT BUT LOOKS TO
DIMINISH DURING THE DAY FRIDAY. WILL CONTINUE SCA INTO FRI AFT BUT
MAY NEED TO CANCEL ADVISORY EARLIER THAN THAT IF WINDS AND SEAS
CONTINUE TO DECREASE JUST AHEAD OF THE WEAK FRONTAL BOUNDARY.

FRONT IN PROCESS OF CLEARING AREA LATE FRIDAY WILL LEAD TO BRISK
WEST TO NW FLOW OVER THE OUTER WATERS. WINDS AND SEAS DIMINISH
BRIEFLY SATURDAY UNDER INFLUENCE OF HIGH PRESSURE. APPROACH OF
NEXT FRONT ON SUNDAY WILL ONCE AGAIN INCREASE WINDS AND SEAS OVER
THE MARINE AREA AND HEADLINES WILL BE LIKELY FOR MOST IF NOT ALL
OF THE MARINE AREA INTO MONDAY BEHIND THIS STRONGER COLD FRONT.

&&

.FIRE WEATHER...BAND OF SHRA/ISO TSRA WILL MOVE INTO CENTRAL FL
THROUGH EARLY EVENING AND PUSH SOUTHWARD OVER THE AREA OVERNIGHT.
FRONT WILL CROSS THE AREA LATER IN THE DAY FRIDAY WITH A CHANCE OF
SHOWERS CONTINUING. WINDS WILL DECREASE SLIGHTLY AHEAD OF THE FRONT
AND BECOMING MORE W/SW BUT REMAIN ELEVATED ENOUGH TO CONTINUE TO
SUPPORT DECENT DISPERSION DURING THE AFT TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  77  53  74 /  70  30  10  10
MCO  64  78  56  76 /  70  30  10  10
MLB  66  79  57  75 /  70  40  10  10
VRB  68  80  57  78 /  60  40  10  10
LEE  64  77  52  75 /  70  30  10  10
SFB  64  79  54  77 /  70  30  10  10
ORL  65  78  57  75 /  70  30  10  10
FPR  66  80  58  78 /  50  40  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...WEITLICH
LONG TERM....PENDERGRAST
AVIATION...WEITLICH/VAN DYKE
Hazardous weather outlook, Jan 21, 5:45 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
545 AM EST THU JAN 21 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
545 AM EST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
SOUTHERLY WINDS WILL INCREASE TO AROUND 20 MPH WITH OCCASIONAL
GUSTS TO 30 MPH. THIS WILL POSE A DANGER TO BOATERS ON OPEN AREAS
...SUCH AS INLAND LAKE OR THE INTRACOASTAL WATERWAY. A LAKE WIND
ADVISORY IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM TONIGHT.

...RIP CURRENT IMPACT...
FOR THOSE BRAVE ENOUGH TO ENTER THE CHILLY SURF...THERE IS A
MODERATE RISK FOR RIP CURRENTS TODAY DUE TO A SMALL LONG PERIOD
SWELL. CHECK WITH THE BEACH PATROL FOR ADDITIONAL INFORMATION.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE.

...THUNDERSTORM IMPACT...
LIGHTNING STORMS WILL BE POSSIBLE IN EAST CENTRAL FLORIDA FROM
LATE AFTERNOON THROUGH TONIGHT AS A LOW PRESSURE TROUGH MOVES INTO
NORTH FLORIDA LATE TODAY...AND THEN CENTRAL FLORIDA TONIGHT. THE
BEST CHANCE FOR STORMS FROM LATE AFTERNOON TO SUNSET WILL BE NORTH
OF INTERSTATE 4 ...WITH THE CHANCE FOR STORMS INCREASING AFTER
SUNSET FROM BREVARD AND OSCEOLA COUNTIES SOUTH TO LAKE OKEECHOBEE
AND JUPITER. DUE TO INCREASING LOW LEVEL WINDS AND SHEAR...A FEW
STRONG TO SEVERE STORMS...EVEN AN ISOLATED TORNADO...COULD OCCUR
FROM OSCEOLA AND BREVARD COUNTIES NORTHWARD...WITH THE GREATEST
CHANCE OVER LAKE AND VOLUSIA COUNTIES.

...MARINE THUNDERSTORM GUST IMPACT...
ANY STRONG OR SEVERE STORMS THAT DO FORM WILL IMPACT INLAND LAKES
AS WELL AS THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS OF
BREVARD AND VOLUSIA COUNTIES FROM LATE AFTERNOON INTO THIS EVENING.
AN ISOLATED WATERSPOUT IS ALSO POSSIBLE.

...WIND AND SEA IMPACT...
SOUTH WINDS INCREASING TO 20 TO 25 KNOTS WILL PUSH SEAS UP TO 6 TO
7 FEET BEYOND WELL OFFSHORE FROM LATE AFTERNOON INTO FRIDAY MORNING.
A SMALL CRAFT ADVISORY IS IN EFFECT BEYOND 20 NAUTICAL MILES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG COLD FRONT IS FORECAST TO MOVE INTO CENTRAL FLORIDA ON
MONDAY. THIS FRONT WILL BE PRECEDED BY SHOWERS AND THUNDERSTORMS
...SOME OF WHICH COULD BE STRONG. AHEAD OF THIS NEXT FRONT...WINDS
AND SEAS WILL INCREASE OVER THE ATLANTIC SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, Jan 21, 2:22 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EST THU JAN 21 2010

FLZ041-044-141-212000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
222 PM EST THU JAN 21 2010

...THUNDERSTORMS RAPIDLY STRENGTHENING OVER NORTHERN LAKE COUNTY AND
APPROACHING NORTHWESTERN VOLUSIA COUNTY...

AT 220 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS STRENGTHENING FROM NEAR THE OCALA FOREST ALONG THE
LAKE AND MARION COUNTY LINE...MOVING QUICKLY EAST NORTHEAST AROUND
45 MPH TOWARD AREAS FROM PAISLEY TO LAKE GEORGE AND BARBERVILLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES. BOATERS ON LAKE GEORGE SHOULD TAKE SAFE HARBOR FROM
THESE STORMS. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL
ALSO BE POSSIBLE IN LOCALIZED AREAS.

THE POTENTIAL WILL EXIST FOR THE STORMS TO BECOME SEVERE OR ACQUIRE
ROTATION. PERSONS SHOULD TAKE COVER FROM THESE RAPIDLY STRENGTHENING
STORMS.

52

The radar

The Melbourne radar (KMLB), 134 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Volusia

When
January 21, 3:12 PM EST to 3:31 PM EST
Where
Volusia County, 0.96 mi SSW of Ormond Beach
Reported by
Official NWS Observations
Coordinates
29.267, -81.054

Weather observer at Daytona Beach International Airport (KDAB) observed a funnel cloud to the northeast for nearly 20 minutes before it dissipated.

Thunderstorm Wind, Volusia

When
January 21, 6:18 PM EST
Where
Volusia County, 1.54 mi NNW of De Land
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.051, -81.309

WESH TV2 Orlando reported trees blown down on top of cars and downed power lines. Deland Police Department confirmed the report.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203121, 202854.